[Skip to Navigation]
Article
August 1976

Abrupt Propranolol Withdrawal and Myocardial Contractility: A Study of Effects in Normal Man

Author Affiliations

From the Division of Cardiology, Department of Medicine, University of Baltimore School of Medicine.

Arch Intern Med. 1976;136(8):867-871. doi:10.1001/archinte.1976.03630080009005
Abstract

Acute coronary artery syndromes, including unstable angina and myocardial infarction, have been described after the abrupt withdrawal of β-adrenergic blocking agents. One possible mechanism is a hyperinotropic state resulting from a rebound hypersensitivity to endogenous catecholamines.

Propranolol hydrochloride was administered to 21 healthy subjects for 15 days. Systolic time intervals and 24-hour urinary excretion of vanillylmandelic acid (VMA) were measured serially before, during, and after administration. Serial serum propranolol levels were measured during and after administration. Inhibition of exercise-induced tachycardia by propranolol was established before and during drug administration.

Although there were therapeutic serum levels of propranolol and a significant decrease in the resting and exercise heart rate (P <.001 and P <.001, respectively), the systolic time intervals and VMA excretion measured during the withdrawal period did not differ from baseline levels. Thus, there was no evidence of a rebound hyperinotropic state.

(Arch Intern Med 136:867-871, 1976)

Add or change institution
×